Treating Steroid Induced Rosacea

Written by on December 4, 2007 with 1,088 Comments

From: “Linda Sy MD”
Date: Thu Dec 7, 2000 4:55 am
Subject: Re: [rosacea] the cortisone story continues

Hi Patricia,

Yes, what a bummer. There is no easy way to manage steroid induced dermatitis. Your skin has become addicted. How does one treat addiction? You either go cold turkey (in which case, you will undergo dramatic flares not just once but perhaps multiple times); or you can go easy on yourself and withdraw gradually (in which case, you may be delaying the eventual total withdrawal).

The latter method of course, is probably more practical, especially if you are working. One way of doing this, is to decrease potency & frequency of use (ex. from daily use to 3X per week, 2X, 1X etc. etc.) and keep stretching the duration. Then start diluting the concentration with a moisturizer. Skin is resilient and can adjust. Either way, you will get flare ups, sometimes even in other parts of your body (sort of metastatic rebound phenomenon).

So, do not be discouraged or surprised when you have a flare – it is not a set-back. Just keep on your program. Meanwhile, when you do get a flare, here are some ancillary suggestions:

  1. Apply cool water compress on your face 3-4 times a day for 5 to 10 minutes.
  2. Follow immediately with lubrication. If skin gets tight during the day, keep applying your lubricant as often as necessary.
  3. Take an antihistamine to help contain the itching.
  4. Use a lubricating foundation to camouflage the erythema (for emotional support).
  5. Keep up with your oral antibiotics if you are on this for your rosacea. This is not the time to phase out on this.
  6. Last but not the least, patience and give it time.

Some good news: There is a topical medication called Tacrolimus ointment. I read that it will be available in the near future. From published reports, Tacrolimus has been impressively effective in treating the “red face syndrome” induced by long-term continuous use of steroids in atopics. So, you may not have too long to wait…

Linda Sy M.D.
Linda Sy Skin Care

Featured Products

Related Articles

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

1,088 Reader Comments

  1. Louise says:

    WHAT???? Someone prescribed you a STEROID to help with your steroid induced rosacea? That’s right, fucidin H is a steroid!

    My advice? Get a new dermatologist!

  2. Joyce says:

    Triamcinolone. Doctor gave me a large jar and on the script said not to put on face ?

  3. Annie says:

    I believe I have steroid induced rosacea. I was on a steroid cream for a couple months for what I was told was a fungus. After a couple months of using the steroid cream for the fungus, my face started to have a red shade to it. I didn’t think much of it. I thought maybe it was because of the stress to my skin from all the washing from using the antifungal shampoo on it along with the steroid cream. Then I go to a different dermatologist for the fungus, I wasn’t even concerned about the red tint. The doctor tells me I have rosacea. I was like what I’m here for a fungus. So he gives me a different steroid cream for the supposed rosacea. So I think well maybe it’s just a coincidence that I had the fungus and rosacea appears around the same time. I use the new steroid cream prescribed for the rosacea for a few days and next thing I know I’m having these episodes where my face turns bright red and is burnung so bad that I was putting ice on my face and my eyes have been burning and itching. And there have been times that I used the steroid cream for rosacea and directly after using it, my face turned bright red. I believe in my gut that I have steroid induced rosacea and not just the regular rosacea. I’ve been in agony ever since I started using the steroid cream for rosacea. I’ve been in pain and either wearing make up that I didn’t use to use on a regular basis or holding my head down when I’m in public. My daughter was even afraid to hug me at first. Can someone please help me with advise on how to get rid of this. I plan to see a different doctor but it’s gonna take time to get in.

    • Maarten says:

      Check Itsan.org or Google topical steroid withdrawal. You are not alone there a support groups on fb with thousands of People getting of steroids.

  4. susan says:

    I got oral steroid rosacea from taking prednisilone for acute adrenal failure and can only watch TV for short periods of time or use this tablet as my face goes really red and i feel like a burns victim and i have ocular rosacea and live in the UK but have been left to my own devices to find something that helps and can honestly say that I have found nothing but I often feel suicidal as I’m really fair , had beautiful skin am in constant pain and look and feel like a burns victim. I even had to find out for myself that it was the prednisilone that ruined my looks. Can anyone offer advice who has found themselves in my situation ?

Leave a Comment

 

 

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.